Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Goodland, KS

May 11, 2011Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2011, 4:56 PM MDT for Yuma County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 4:56 PM MDT (22:56 UTC)
Expired
May 11, 2011, 5:14 PM MDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:52 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS53 KGLD 112256
SVRGLD
COC125-120000-
/O.NEW.KGLD.SV.W.0009.110511T2256Z-110512T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 600 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF IDALIA...AND WAS MOVING NORTHWEST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IDALIA...HEARTSTRONG AND ECKLEY.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 193 AND 214.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 207 AND 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

&&

LAT...LON 3957 10215 3957 10252 3998 10281 4003 10280
      4017 10246
TIME...MOT...LOC 2256Z 151DEG 23KT 3964 10236
WIND...HAIL 60MPH 1.00IN
$$

LOCKHART
1 follow-up statement
062 
WWUS53 KGLD 112314
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAY 11 2011

COC125-112324-
/O.CAN.KGLD.SV.W.0009.000000T0000Z-110512T0000Z/
YUMA CO-
514 PM MDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3957 10215 3957 10252 3998 10281 4003 10280
      4017 10246
TIME...MOT...LOC 2314Z 151DEG 23KT 3974 10243
$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:09 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 11, 3:09 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT WED MAY 11 2011

.SHORT TERM (TONIGHT-FRIDAY)...
253 PM MDT WED MAY 11 2011

TONIGHT THE SHORT WAVE TROUGH WILL CONTINUE TO MOVE NORTHEAST INTO
THE CWA.  MODELS ARE COMING INTO BETTER AGREEMENT IN REGARD TO THE
LOCATION OF THE DRY AIR...MOVING IT THROUGH THE EASTERN THIRD OF THE
CWA DURING THE EVENING.  AREAS TO THE WEST WILL CONTINUE TO HAVE
CHANCES FOR RAINFALL AS 700MB OMEGA...500MB VORTICITY...AND MOISTURE WRAP
AROUND THE LOW.  THE QUESTION IS HOW FAR WILL THE MOISTURE WRAP
AROUND BEFORE DISSIPATING AS THE LOW MOVES EAST.  MODELS SEEMED TO
AGREE WITH THE PLACEMENT OF THE MOISTURE BEHIND THE DRY AIR WHEN
COMPARING 850MB MODEL DEW POINTS...SO AM FAIRLY CONFIDENT WITH THE
CURRENT FORECAST. SOME AREAS MAY HAVE A BREAK IN THE RAINFALL AS THE
DRY AIR MOVES IN...WHICH SHOULD END AS LIFT AND MOISTURE MOVE IN
BEHIND THE DRY AIR.  THUNDERSTORMS WILL OCCUPY THE EASTERN TWO
THIRDS OF THE CWA...ROUGHLY ALONG AND EAST OF A LINE FROM KIT CARSON
TO BENKLEMEN WHERE THE BEST INSTABILITY AND LOWEST CIN WILL BE
LOCATED.  THUNDERSTORMS WILL TRANSITION TO SHOWERS DURING THE
EVENING HOURS.

WINDS WILL INCREASE BEHIND THE SURFACE LOW AS IT MOVES NORTHEAST DUE
TO A STRENGTHENING PRESSURE GRADIENT...WITH THE STRONGEST WINDS OVER EASTERN
COLORADO.

THURSDAY THE TROUGH WILL RESIDE OVER THE CWA AND BEGIN TO TURN
SOUTHEAST.  WRAP AROUND MOISTURE AND LIFTING AT 700MB AND 500MB WILL
CONTINUE THROUGH THE DAY.  CURRENTLY HAVE LOWEST CHANCES IN THE
SOUTH DUE TO UNCERTAINTY OF ENOUGH WRAP AROUND MOISTURE MAKING IT TO
THE SOUTHERN PARTS OF THE CWA DESPITE THE ADEQUATE LIFTING IN
PLACE.  BEST INSTABILITY WILL HAVE MOVED OVER THE EASTERN ROW OF
COUNTIES WHICH MAY LEAD TO SOME ISOLATED THUNDERSTORMS DURING THE
LATE MORNING AND AFTERNOON.

THE STRONG WINDS WILL MOVE EAST FOLLOWING THE EXITING SURFACE LOW
AS THE GRADIENT BEHIND THE LOW MAINTAINS ITS STRENGTH.  THE WINDS
WILL LIKELY MEET ADVISORY CRITERIA DURING THE DAY...BUT WILL WAIT TO
ISSUE UNTIL THE SEVERE WEATHER THREAT FOR THIS AFTERNOON IS OVER.

THURSDAY NIGHT THE TROUGH WILL HAVE MOVED EAST OF THE CWA.  HAVE
CHANCES FOR RAINFALL OVER THE EASTERN HALF OF THE CWA AS WRAP AROUND
MOISTURE MAY STILL BE ABLE TO MOVE INTO THOSE AREAS.  AS THE NIGHT
PROGRESSES THE CHANCES DECREASE TOWARD THE EAST.  WINDS WILL EASE
FROM THE DAY...BUT WILL STILL BE BREEZY.

FRIDAY NORTHERLY FLOW WILL MOVE OVER THE CWA.  WINDS WILL INCREASE
SOME FROM THE NIGHT TIME...BUT SHOULD BE BELOW ADVISORY CRITERIA.
WINDS SPEEDS WILL BECOME LIGHT FRIDAY NIGHT.

HIGH TEMPERATURES THROUGH THE PERIOD WILL BE COOLEST
THURSDAY...THEN WARMER ON FRIDAY. LOWS WILL BE THE COOLEST FRIDAY
NIGHT...DROPPING INTO THE UPPER 30S.

.LONG TERM (SATURDAY-WEDNESDAY)...
253 PM MDT WED MAY 11 2011

WINDY AND DRY CONDITIONS THROUGH THE PERIOD EXCEPT FOR A POSSIBILITY
OF PRECIP. IN THE EAST ON SUNDAY AND THE ENTIRE AREA FOR WEDNESDAY.

THE ECMWF IS NOW IN AGREEMENT WITH THE GFS REGARDING THE DEVELOPMENT
OF THE NORTHERN LOW...HAVING IT MOVE SOUTHEAST THROUGH KANSAS BY
SUNDAY.  THIS IS CONTRARY TO THE PREVIOUS RUN WHICH STILL HAD THE
LOW ABSORBED INTO THE TROUGH OVER THE WEST COAST...SIMILAR TO THE
CURRENT UKMET.

THE DISAGREEMENT BETWEEN THE TWO CONCERNS THE SPEED OF THE LOW.  THE
GFS IS TRENDING SLOWER WITH THE NORTHERN LOW THAN THE PREVIOUS RUN.
HOWEVER THE CURRENT ECMWF IS MIRRORING THE PREVIOUS GFS RUN.  THE
GFS MEMBERS ARE SPLIT BETWEEN THE CURRENT GFS AND THE CURRENT ECMWF.

WINDS WILL INCREASE DURING THE WEEKEND AHEAD OF THE APPROACHING LOW
AS IT MOVES SOUTH...AFFECTING MAINLY THE EASTERN HALF OF THE CWA.
AS THE NORTHERN LOW MOVES OVER KANSAS SUNDAY...HAVE PLACED SLIGHT
CHANCES IN THE EAST DUE TO LIFTING AND A JET STREAK MOVING IN WITH
THE LOW.

MONDAY AND TUESDAY THE WINDS WILL CONTINUE TO BE BREEZY...BUT MAINLY
OVER THE WESTERN HALF OF THE CWA AS A STRONG PRESSURE GRADIENT LAYS
OVER THE AREA BETWEEN THE HIGH PRESSURE FOLLOWING THE EXITING LOW
AND THE LOW AHEAD OF THE TROUGH OVER THE WEST COAST.

REGARDING THE TROUGH OVER THE WEST COAST...MODELS AND PREVIOUS RUN
COMPARISONS CONTINUE TO AGREE WITH PLACING IT OVER THE COAST SUNDAY
AND MOVING IT ON SHORE TUESDAY.  BOTH ECMWF HAVE A SHORT WAVE TROUGH
OVER THE FOUR CORNERS AREA WEDNESDAY.

WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE CWA. HAVE PLACED
SLIGHT CHANCES IN FORECAST AS A RESULT.

TEMPERATURES THROUGH THE PERIOD HAVE BEEN TRENDING COOLER...DUE TO
THE MOVEMENT OF THE NORTHERN LOW AS IT PROGRESSES SOUTH.  HIGHS WILL
WARM FROM THE UPPER 50S AND MID 60S SATURDAY TO THE MID 60S TO NEAR
70 BY WEDNESDAY.  LOWS WILL BE THE COOLEST ON SUNDAY NIGHT...WITH VALUES
IN THE UPPER 30S TO LOWER 40S.

JTL
&&

.AVIATION...
1158 AM MDT WED MAY 11 2011

FOR THE 18Z TAFS...DIFFICULT TAF PERIOD...WITH THE TIMING OF
SIGNIFICANT WEATHER...CIGS...AND VSBY A CONCERN. CURRENTLY...CIGS
HAVE BEEN VARIABLE AT KGLD AS THE EDGE OF THE CLOUD COVER TRIES TO
ERODE...BUT EXPECT LOW CLOUDS TO QUICKLY GIVE WAY TO CLEARING SKIES
WITH A FEW CU. THUNDERSTORMS ARE EXPECTED NEAR BOTH TERMINALS AGAIN
BY 20-22Z AS DRYLINE BEGINS TO MOVE EASTWARD TRIGGERING NEW ROUND OF
STORMS. ACTIVITY SHOULD DIE DOWN BY 02-03Z...BUT -RA IS EXPECTED OVERNIGHT
AS WRAP AROUND SHOWERS MOVE ACROSS THE TERMINALS. BUFKIT SOUNDING
ANALYSIS INDICATES REDUCED VSBY AND LOW CIGS AT BOTH TERMINALS DUE
TO BR/FG DEVELOPING...WITH KMCK IMPACTED MORE THAN KGLD. THIS AGREES
WITH EASTERLY WINDS AND INCREASED DEW POINTS NEAR KMCK AIDING IN
BR/FG DEVELOPMENT. HOWEVER...MODELS ARE HAVING A HARD TIME
PINPOINTING THE EXACT TRACK OF THE SURFACE LOW WHICH MAY AFFECT THE
DEGREE TO WHICH FOG DEVELOPS. TOWARDS THE END OF THE PERIOD
NORTHERLY WINDS WILL BEGIN TO INCREASE INTO THE 25-30KT RANGE AS THE
PRESSURE GRADIENT TIGHTENS ON THE BACKSIDE OF THE SYSTEM.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 11, 10:41 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT WED MAY 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT WED MAY 11 2011 /1141 AM CDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHWARD
ACROSS THE AREA...BECOMING MORE NUMEROUS THIS AFTERNOON. SOME
STORMS THIS AFTERNOON WILL BE SEVERE...ESPECIALLY SOUTHEAST OF A
LINE FROM TRENTON NEBRASKA TO TRIBUNE KANSAS. THE MAIN IMPACT
PRODUCED BY THE STORMS WILL BE LARGE HAIL...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE AFTER 1 PM CDT EAST OF HIGHWAY 83. THE SEVERE
WEATHER THREAT WILL DIMINISH AFTER 7 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY...BUT THE STORMS
WILL NOT BE SEVERE. HOWEVER...SOME STORMS WILL PRODUCE DANGEROUS
CLOUD TO GROUND LIGHTNING.

STRONG NORTHWEST WINDS OF 25 TO 40 MPH MAY DEVELOP BY THURSDAY
MORNING...MAKING TRAVEL DIFFICULT ESPECIALLY FOR HIGH PROFILE AND
LIGHTWEIGHT VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 11, 3:02 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     S SEIBERT               39.30N 102.87W
05/11/2011                   KIT CARSON         CO   TRAINED SPOTTER

&&

DR
Local storm report, May 11, 3:59 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FUNNEL CLOUD     W STRATTON              39.30N 102.60W
05/11/2011                   KIT CARSON         CO   LAW ENFORCEMENT

&&

DR
Local storm report, May 11, 4:23 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 E SEIBERT             39.30N 102.79W
05/11/2011  E1.00 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            HAIL REPORT RELAYED BY LAW ENFORCEMENT ON INTERSTATE 70.

&&

50
Special weather statement, May 11, 4:40 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT WED MAY 11 2011

COZ090-091-120045-
KIT CARSON COUNTY-YUMA COUNTY-
440 PM MDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

A SERIES OF STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL AND
SIGNIFICANT HAIL ACCUMULATIONS OVER PARTS OF OVER WESTERN KIT CARSON
COUNTY INCLUDING INTERSTATE 70. THERE ARE REPORTS OF SLICK ROAD
CONDITIONS DUE TO HAIL AND WATER BACKING UP ON INTERSTATE 70.
MOTORISTS ARE URGED TO USE EXTREME CAUTION.

&&

LAT...LON 3957 10304 3957 10281 3971 10281 3973 10272
      3917 10237 3916 10296
TIME...MOT...LOC 2239Z 151DEG 25KT 3935 10273

ROBINSON
Local storm report, May 11, 4:50 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             BURLINGTON              39.31N 102.27W
05/11/2011  E1.00 INCH       KIT CARSON         CO   STORM CHASER

            REPORTED FROM CHASER IN I-70.

&&

LUNDQUIST
Local storm report, May 11, 4:53 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 W BURLINGTON          39.31N 102.29W
05/11/2011  E1.00 INCH       KIT CARSON         CO   STORM CHASER

&&

50

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:32 PM MDTSpecial Weather StatementGLDYuma43 min
May 10, 7:33 PM MDTSpecial Weather StatementGLDYuma42 min
May 11, 3:02 PM MDTTornado WarningGLDKit Carson31 min
May 11, 3:36 PM MDTTornado WarningGLDKit Carson39 min
May 11, 4:17 PM MDTTornado WarningGLDKit Carson43 min
May 11, 4:40 PM MDTSpecial Weather StatementGLDKit Carson2 hr
May 11, 4:41 PM MDTTornado WarningGLDKit Carson37 min
May 11, 4:46 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
May 11, 5:28 PM MDTTornado WarningGLDYuma10 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.